Sunday, September 8, 2019

Do you recognize this ECG yet?

Case contributed by Dr. David Gordon

See if you can recognize this ECG without the clinical context:

















Sinus tachycardia
Wide QRS
Terminal R-wave in aVR, V1, and V2 with STE and coved downsloping ST segments
Slightly peaked T-waves, most evident in V5-6

Together, these features make this ECG consistent only with hyperkalemia or another toxic/metabolic abnormality such as Na channel blockade. Sometimes a patient with profound metabolic acidosis may have this pattern as well, generally in the context of profound metabolic intoxication, usually critically ill, with down time, peri-arrest, post-ROSC, etc. V1-V2 morphology would be consistent with Brudaga pattern, but this should generally be more isolated to V1-V3 and would not generally have findings in all leads as we see here.

The differential of the ECG is short, and the most common, most rapidly deadly, and most treatable etiology is hyperkalemia.


Now for some context:

The patient was a male in his 30s with type 1 diabetes presenting with chest pain and RUQ abdominal pain. His fingerstick read "Hi" and he stated he couldn't remember if he took his insulin the night before. Vitals were within normal limits with tachycardia.

The team recognized the ECG as possibly due to hyperkalemia, especially in the clinical context. Labs were not yet back.

They gave 2 gm calcium gluconate, then recorded this ECG:



The QRS is more narrow, however the peaked T-waves and Brugada morphology in V1-V2 persist.

The team administered another 2 gm calcium gluconate.

The initial K returned at 7.3 mEq/L.

After 4 gm calcium gluconate was adminstered, this repeat ECG was obtained:




Resolution of the peaked T-waves, as well as the STE and Brugada pattern in V1-V2.

Three serial troponins were negative. Hyperkalemia and DKA were effectively treated, and the patient did well.



Learning Points:

Hyperkalemia can mimic almost anything on the ECG, including Occlusion MI, Brugada, etc. However, this pattern of STE in V1-V2 is an especially common and notable variant which we have reported many times on this blog:

You MUST recognize this pattern, even if it is not common







Calcium in hyperkalemia should be titrated to ECG normalization, and no there is no upper limit when the patient is critically ill or when the ECG shows severe effects of hyperkalemia.

See this article for more information on hyperkalemia


===================================
Comment by KEN GRAUER, MD (9/9/2019):
===================================
Our THANKS to Dr. David Gordon — for his contribution of this case! The title of this blog post = “Do You Recognize this ECG Yet?”, is indeed an appropriate one — since recognition of the pattern shown here is clinically essential for emergency providers.
  • That said — I’ll offer a different perspective on how one might describe the ECG findings in this case, along with differential diagnostic possibilities that this type of ECG pattern should prompt.
  • For clarity — I’ve lightened the 3 tracings in this case, and show them together in Figure-1.
Figure-1: The 3 sequential ECGs shown in this case (See text).



MTHOUGHTS: Dr. Ed Burns of Life-In-The-Fast-Lane has an excellent review on the ECG features of Sodium-Channel Blockade (CLICK HERE). These ECG features include:
  • Sinus tachycardia.
  • QRS prolongation to ≥0.10 second. (I would add that it is especially the terminal portion of the QRS complex that is prolonged with sodium channel blockade.)
  • RAD (Right Axis Deviation).
  • Addition of a significant terminal R wave component to the QRS complex in lead aVR (that is usually ≥3 mm in amplitude).

NOTE: The initial ECG in this case ( = ECG #1) illustrates each of these features of Sodium-Channel Blockade:
  • Sinus tachycardia (seen in ECG #1 at a rate of ~130/minute).
  • The QRS complex is clearly prolonged. Most of this QRS widening is a result of widening of the last part of the QRS complex.
  • The frontal plane axis is rightward — as demonstrated by predominant negative component to the QRS complex in lead I.
  • There is a tall, terminal R wave component in lead aVR.
THEREFORE: As per Drs. Gordon and Meyers — ECG #1 is completely consistent with any toxicity producing Sodium-Channel Blockade (ie, tricyclic antidepressant overdose; proarrhythmia from antiarrhythmics such as flecainide or procainamide — or other agents, as listed by Dr. Burns at the above LITFL link).

Beyond-the-Core: Returning for a moment to ECG #1 — I was not at all certain in my initial assessment of this tracing that there were P waves deforming the terminal portion of the T wave in the inferior leads (BLUE arrows in ECG #1). These deflections were not distinct, and they were not seen everywhere (PURPLE arrow) — so, given QRS widening in ECG #1 without indisputable sign of atrial activity — VT was among my diagnostic considerations for ECG #1.
  • That said — other features strongly supported the empiric treatment approach taken — andwithout much slowing of the rate at all, clear evidence of sinus P waves emerged in the next 2 tracings ( = ECGs #2 and #3) following treatment with Calcium Gluconate (as shown by RED arrows in ECGs #2 and 3).
As per the title of this blog post by Drs. Gordon and Meyers ("Do You Recognize this ECG Yet?" ) — we need to consider (anddepending on the History — we need to assume!) HyperKalemia as the cause of the findings in ECG #1 until we prove otherwise because:
  • The QRS complex is wide — and this widened QRS does not manifest a typical bundle branch block morphology.
  • Atrial activity was not clearly seen in ECG #1.
  • There is T wave peaking in some of the leads!
PEARL #1: By the time hyperkalemia has significantly widened QRS complexes — there will not always be diffuse, “Eiffel-tower-like” T wave peaking. Instead, you might only see slightly-more-pointed-than-expected T wave peaks in no more than a handful of leads (as suggested by the pointed T wave peaks in leads I, V4, V5 and V6 of ECG #1).
  • PEARL #2: As per Drs. Gordon and Meyers — Sometimes with severe hyperkalemia, more than 1 dose of Calcium Gluconate may need to be given!

QUESTION: How do you know when you need to repeat Calcium Gluconate?


ANSWER: You don’t always know! That said:
  • If the cause is severe hyperkalemia — the patient may die without more Calcium. So if you suspect this diagnosis — then repeat the Calcium.
  • The HISTORY often provides an essential clue. (The patient in this case presented with DKA, without any hint in the history of drug overdose or toxicity — and severe acidosis may result in marked increase in extracellular K+.)
  • And — after giving the 1st dose of Calcium Gluconate in this case — the next ECG done shortly thereafter (ECG #2clearly shows improvement, in the form of: iLess RAD (the S wave in lead I of ECG #2 is not as negative as it was in ECG #1); andiiThe QRS is less wide (most noticeable in seeing that the S waves in leads I, V4, V5 and V6 of ECG #2 are not as wide as they were in ECG #1).

MPERSPECTIVE: There is a Brugada-ECG pattern in ECG #1, which if anything — is even more pronounced in leads V1 and V2 of ECG #2.
  • In my opinion — the ECG appearance of ECG #1 is not hyperkalemia that “looks like a Brugada pattern” — but rather a manifestation of Brugada Phenocopy — in which a Brugada-1 ECG pattern is seen as a result of some other factor. I discuss this distinction in detail in My Comment to the January 30, 2019 Dr. Smith post — and, beginning at 9:17 in my ECG Video on Brugada Syndrome.
  • If you want more on Brugada — Check out Josep Brugada’s 2018 State-of-the-Art Review on Brugada Syndrome.
  • For another very similar ECG case + related discussion — Please see My Comment on the 8/20/2019 ECG Guru (Scroll to the TOP of that page for the initial ECG).

NOTE: I fully acknowledge that you might call it “semantics” as to whether ECG manifestations that we see in ECG #1 reflect hyperkalemia vs Brugada Phenocopy caused by hyperkalemia — because in either case, these ECG manifestations resolve once hyperkalemia is treated (Note resolution of QRS widening, RAD, T wave peaking, and Brugada-1 ECG changes in ECG #3!). That said — I feel it important that:
  • Clinicians appreciate that there is an entity known as Brugada Phenocopy — in which a Brugada-1 ECG pattern identical to that seen in true Brugada Syndrome may be seen as a result of some other cause.
  • That among the LIST of potential other causes” of a Brugada-1 ECG pattern are certain DRUGS (calcium channel blockers; ß-blockers; antianginals; psychotropics; ETOH; cocaine; others …) — acute febrile illness — variations in autonomic tone — hypothermia — electrolyte imbalance (hyperkalemia; hypokalemia) — ischemia/infarction — bradycardia — post-cardioversion/defibrillation. There may be others ...
  • That the entities I just listed should be considered in your differential diagnosis whenever you see a Brugada-1 ECG pattern.
  • The GOOD NEWS — is that if instead of true Brugada “Syndrome”, the reason for the Brugada-1 ECG pattern in your patient turns out to be Brugada Phenocopy precipitated by one or more of the above causes — and, that IF you find and “fix” the precipitating cause (as was done in this case of hyperkalemia due to DKA) — then longterm prognosis of the patient may not be adversely affected (and an ICD may not be needed, as it would be if true Brugada Syndrome was present)!



No comments:

Post a Comment

Recommended Resources